Jump to content

I am worried sick about my daughter taking Klonopin


Recommended Posts

Hi,

 

I am new here. 2 months ago, my 16 year old daughter was prescribed Klonopin for panic, depersonalization, suicidal ideation, and intrusive thoughts, all related to what her psychiatrist believed to be severe anxiety. After taking the Klonopin (at first .5mg 2x/day, and now .5mg 3x/day), these symptoms all subsided. However, after a few days, she became rageful at the smallest of things, and said she felt as if she could not feel her emotions, and that they needed to come out somehow. Within 2 weeks she began cutting her arms, something she had never done before taking this drug. Since the Klonopin, for about the past 6 weeks, life has been complete hell. She has had several "episodes" that are very scary, knives included. I told the doctor that I believed the Klonopin was causing this reaction, but he discounted this, and said he believed she was just getting mentally worse, and now thinks she may be bipolar, which I believe is wrong (she has never had any distinct episodes of mania or depression, just extreme anxiety).

 

Since the Klonopin, her dread is gone, which she says is the worst of all symptoms, but rage, mania, no sleep, and being on the computer for umpteen hours has taken its place. The doctor has since prescribed a mood stabilizer, which has helped a lot, but, when my daughter waits too long to take the Klonopin, or forgets to take it, she goes completely crazy, mood stabilizer or not. I suspect she is on the mood stabilizer b/c of her reaction to the Klonopin, not because she is bipolar.

 

That said, overall, my daughter is doing much better than she was 2 months ago (pre-medication) when she was having panic attacks and what appeared to be some depression. She has told me that I had better not take away the Klonopin, because she no longer fears everything, does not see the world as a terrible place, is much more rational, and can deal much better with social situations (she was out of school for 7 weeks, and has since returned). Yet, during this time, she, at times, has acting very addicted to this drug, and has even taken more than prescribed (I have since had to hide it). I am very worried about this drug, very worried!! She is now better than she has been overall in 2 years, and esp. in the last 2 months. I can't fathom keeping her on this medication, esp. after reading so many of forum member's stories, yet fear taking her off of it. I also fear that when she takes it too late, she is a lunatic.

 

I have asked the doctor if he could switch her to something non-benzo, but he said all anti-anxieties are benzos. Is this true? What do I do?? Please help.

Link to comment
Share on other sites

Hi Worriedmom,

 

I'm afraid what you're describing is beyond the scope of BenzoBuddies to address, we're a forum for adults who have come to the decision that the benzo they're taking is no longer working for them and wish to withdraw from it.  I feel it would be best if you were to educate yourself as much as possible about your daughters diagnosis and if you're not satisfied with her treatment, then you should probably find another Dr. 

 

I'm sure other members will come by to lend their support, but I hope you'll take on board what I've told you.  While we want to help, I feel it would be dangerous to delay addressing your daughters condition.

 

Pam

 

P.S.  Here is a link to the Ashton manual, it might be a good place to start for educating yourself about benzo's. http://www.benzo.org.uk/manual/

Link to comment
Share on other sites

I'm not a doctor but my non medical view would be to get her back down to .5 two times a day if she has not been on the third daily dose more than a few days.  Also, to manage her pills so that she can not take more than the prescribed amount.  She will likely need an antidepressant to help her taper off the klonopin when the time is right and when she is "stable".  Since she is 16, you still have the legal ability to direct her medications but if she is not motivated, it might be a tough thing to force your hand.

 

If it were my daughter, I would probably try to get other medical opinions.   Are you living in a big city?  There are some "benzo wise" doctors who understand the risks of long term benzodiazepene use.  Unfortunately, many do not.   Given what you have described about your daughter cutting herself and rage, it would be difficult to remove the klonopin at this point since your daughter might find the withdrawal very difficult. Unfortunately, most detox centers remove the benzodizepene faster than many can handle and often results in very uncomfortable symptoms for weeks or even months.  It might not be wise to force a detox on a teenager who wants to stay on the medication.  2 months is long enough for you daughter to have become dependent on at least the 1mg per day, hopefully she has not taken the third dose for very long.  If she has, it will just be more to taper later and can be done if you can motivate her to do so.  This may be a challenge since she is likely now dependent on the medication and has started to take more than the prescribed amount.  This will likely be problematic in just two years when she is old enough to have her own "stash" and move out.

 

I was just talking with a very close friend of mine who has a 13 year old with anxiety and we were discussing how to avoid doctors who emphasize benzodizepenes for long term use. I'm sorry that it's too late for that now.  I suppose the klonopin may have some temporary benefit if suicide is a risk factor. I would hope there are other doctors who can prescribe other medications other than klonopin.  It never hurts to seek out 2nd and 3rd medical opinions.  It may be that klonopin is what your daughter "needs" at this stage/phase of her life. Maybe it has calmed her down enough to get past any self harm and eventually may be motivated to go off it.  At this point, she is dependent on the medication and the timing has to be right to get off these powerful medications.  Maybe the best you can do now is manage the dose and try to make sure she takes the amount when she is supposed to and not take more than she is prescribed.  Missing one dose, particularly for even a day or two can lead to very strong side effects.

 

One problem is that coming off klonopin is difficult and your daughter does not seem motivated to do it since she is currently "benefiting" from it as many do in the initial months of use.  Eventually one often becomes tolerant to the initial dose and has to take more and more to get the same results and often the results are not the same even with higher dose. I'm afraid you are in a difficult situation in that forcing her to stop taking something that appears to be helping her would likely  make her quite angry.  A forced detox might  not end well either.  I feel for you but as Pamster indicated, this forum is really set up for adults who want to come off the medication, which is hard enough even when one wants to do it.  You can certainly receive support here for what you may be going through emotionally, having a family member who is addicted to a benzodiazepene.

 

Best wishes,

 

Vertigo

Link to comment
Share on other sites

×
×
  • Create New...